Dangers of Buprenorphine Insufflation
Dangers of Buprenorphine Insufflation
Buprenorphine is a medication used in the treatment of opioid addiction. It belongs to a class of drugs called mixed opioid agonists. Therefore, buprenorphine is also an opiate. Typically, it is used to prevent withdrawal symptoms which manifest when individuals stop opioids. It does so by binding to opioid receptors in the brain and so substitutes for the abused opiate. For optimum results, buprenorphine is taken after opioid withdrawal begins. If used too soon after quitting another opioid, it can further elicit withdrawal symptoms.
Buprenorphine has been proven to cause little physical dependence compared to other opioids, but high psychological dependence. For this reason, extreme care must be taken with dosage. The drug must only be taken under and according to prescription. If an individual suddenly stops taking the medication, it very likely results in withdrawal. There are several acceptable ways to take buprenorphine. The most common is through sublingual tablets. These tablets are placed under the tongue where they dissolve rather than swallowed. Buprenorphine can be abused when individuals crush these tablets and snort the powder or dissolve in liquids and inject them directly.
The Problems With Buprenorphine Insufflation
The snorting (also called insufflation) of buprenorphine is one illegal way the drug might be taken. The sublingual tablets have an onset period between 0-4 hours and effects may last up to 24 hours. Thus, the drug is prescribed on a single-use daily basis. However, when these tablets are crushed and snorted, the onset time is drastically reduced, leading to faster than normal expiration of the drug from the body system. One major problem with snorting drugs is damage to the nasal pathways and throat. Further dangers also arise from prolonged buprenorphine insufflation such as kidney failure and acute hepatitis.
Snoring Buprenorphine is Addictive
Therefore, buprenorphine tablets are also made to contain naloxone to discourage such incidences. Since naloxone acts by blocking opioid receptors, this may seem contrary to the work of buprenorphine. However, the naloxone will not be activated when Suboxone, the combination drug formed, is taken by the sublingual method. If this tablet is still crushed and snorted, naloxone activates, thereby inducing opioid withdrawal symptoms. Some of these symptoms are muscle aches, insomnia, anxiety, diarrhea, and nausea/vomiting. The high risk of severe dependence that leads to overdose is also another problem arising from snorting buprenorphine.
Find Help for Buprenorphine Dependence
When individuals become dependent on buprenorphine, it disables their recovery from opioid addiction. The threat of overdose resulting from dependence is also a significant problem. Overdosing on the drug can cause hypotension, extreme weakness, slowed breathing, sedation, and fainting. In severe cases, individuals may even slip into a coma. Hence, it is strongly recommended that recovering individuals stick to their prescription and take dosages at designated times to avoid such dire circumstances. Nevertheless, if you or a loved one becomes dependent on buprenorphine, you must immediately seek help.
Addiction recovery centers are facilities where you can get every needed aid to living a sober life again. With treatment programs comprising detox and intensive therapy, you can look forward to a life free from dependence. At Mid-Hudson Addiction Recovery, we can help you locate these centers around where you live. If you have questions regarding the recovery journey, you can speak to any of our always available recovery advocates. Contact us today to reach forward to sobriety.